Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2012, 5:56 PM MDT for Logan County, Phillips County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2012, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 29, 2012, 6:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Logan County, CO, Phillips County, CO
The radar
The Goodland radar (KGLD), 172 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:03 PM MDT | HAIL 0.5 | 5 E Reiradon Hill, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365
WUUS55 KBOU 292356
SVRBOU
COC075-095-300045-
/O.NEW.KBOU.SV.W.0088.120729T2356Z-120730T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT SUN JUL 29 2012
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH. THIS STORM WAS LOCATED 5
MILES SOUTHWEST OF FLEMING...OR 15 MILES EAST OF STERLING...MOVING
EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
PETERSBURG...PROCTOR...HIGHLAND CENTER...HAXTUN AND FLEMING.
THIS STORM PRODUCED 1 INCH IN CENTRAL LOGAN COUNTY AT 5:17 PM MDT
AND 70 MPH WINDS ALSO IN CENTRAL LOGAN COUNTY AT 5:28 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4074 10272 4074 10248 4045 10255 4044 10300
4053 10316 4072 10310 4081 10296
TIME...MOT...LOC 2355Z 284DEG 36KT 4063 10284
WIND...HAIL 70MPH 1.00IN
$$
RJK1 follow-up statement
172
WWUS55 KBOU 300042
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
642 PM MDT SUN JUL 29 2012
COC075-095-300051-
/O.EXP.KBOU.SV.W.0088.000000T0000Z-120730T0045Z/
PHILLIPS CO-LOGAN CO-
642 PM MDT SUN JUL 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND WESTERN
PHILLIPS COUNTIES WILL EXPIRE AT 645 PM MDT...
THE STORM HAS WEAKENED...BUT HEAVY RAIN IS STILL CONTINUING OVER
SOUTHEASTERN LOGAN AND WESTERN PHILLIPS COUNTIES. THERE WERE SOME
REPORTS OF HAIL WITH THE STORM...BUT THEY WERE ALL UNDER ONE INCH.
LAT...LON 4074 10272 4074 10248 4045 10255 4044 10300
4053 10316 4072 10310 4081 10296
TIME...MOT...LOC 0041Z 284DEG 36KT 4052 10225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:18 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 29, 2:18 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 218 PM MDT SUN JUL 29 2012 .SHORT TERM...STORMS WERE FIRING ACROSS THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...WITH THE HIGHEST COVERAGE IN THE FOOTHILLS. ON THE PLAINS...AIRMASS WAS GRADUALLY DESTABILIZING ALTHOUGH A WEAK CAP EXISTED PER THE LATEST ACARS SOUNDINGS. THERE WAS ALSO A CYCLONIC CIRCULATION CENTER NOTED IN SOUTHEASTERN WELD COUNTY WHICH WAS KEEPING A MORE NORTH/NORTHWEST COMPONENT ALONG THE FRONT RANGE AND PERHAPS EVER SO SLIGHTLY COOLER BOUNDARY LAYER TEMPS AND LESS DAYTIME UPSLOPE INTO THE FOOTHILLS. THAT WOULD BE A NEGATIVE AGAINST STORMS THROUGH EARLY EVENING FOR LOCATIONS NORTH OF DENVER. AT THE SAME TIME...THE CYCLONE WAS AIDING LOW LEVEL CONVERGENCE FARTHER SOUTH AND EAST INTO THE PALMER DIVIDE/LIMON/AKRON AREAS WHICH WILL HELP CONVECTION DEVELOP THERE. FOR THIS EVENING...THE BEST CHANCE OF STORMS WILL BE PUSHING EASTWARD ACROSS THE PLAINS SO WILL HAVE THE HIGHEST POPS THERE...AS WELL AS IN THE MOUNTAINS WITH CONTINUED MONSOONAL MOISTURE PLUME HANGING OVER THE REGION. SHOWERS AND STORMS WILL DECREASE LATE THIS EVENING ALTHOUGH CANT RULE OUT A FEW SHOWERS LINGERING PAST MIDNIGHT OVER THE FAR EASTERN PLAINS AS WELL AS THE MOUNTAINS. ON SUNDAY...LOOKS LIKE NEARLY A REPEAT SCENARIO WITH THE UPPER LEVEL RIDGE AND MONSOONAL MOISTURE PLUME HOLDING IN PLACE. PRECIPITABLE WATER VALUES HOLD NEARLY STEADY WITH PERHAPS JUST A SLIGHT DECREASE IF PLUME CONTINUES TO SHIFT SLIGHTLY NORTHWARD. WILL GO WITH SCATTERED STORMS ONCE AGAIN WITH LIKELYS IN THE MOUNTAINS AND FOOTHILLS. .LONG TERM...THE UPPER HIGH WILL MOVE LITTLE OVER THE NEXT 10 DAYS...REMAINING FIXED OVER NORTHERN TEXAS. THE MOIST SOUTHWEST FLOW WILL BE DRAPED ACROSS COLORADO INTO WEDNESDAY WITH PRECIPITABLE WATER VALUES WELL ABOVE AN INCH. WILL HAVE THE THREAT OF HEAVY RAIN ON THE BURN AREAS AS LIGHT WINDS ALOFT WILL ALSO RESULT IN SLOW STORM MOTION AT LEAST INTO WEDNESDAY. THERE IS AN UPPER TROUGH THAT WILL MOVE ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS THURSDAY INTO FRIDAY...AS A RESULT NORTHWEST FLOW IS EXPECTED TO NUDGE THE DEEPER MOISTURE SOUTH...AND OUR PRECIPITABLE MOISTURE VALUES WILL DROP BELOW AND INCH THURSDAY AND FRIDAY. THE MOUNTAINS AND FOOTHILLS SHOULD HAVE THUNDERSTORMS EVERY DAY THIS WEEK...WHILE THE PLAINS HAVE THE BEST CHANCE OF STORMS TUESDAY AND WEDNESDAY...AND ONLY ISOLATED STORMS LATER IN THE WEEK. AS FOR TEMPERATURES...EXPECT 90S TO CONTINUE WITH THE THERMAL RIDGE ALOFT. THERE WILL BE SOME COOLING LATE IN THE WEEK... SO WE MAY BE ABLE TO STAY BELOW 90 ON SATURDAY. && .AVIATION...BEST CHANCE OF STORMS PER CURRENT TRENDS AND LATEST SHORT RANGE MODEL GUIDANCE INCLUDING THE HRRR/RAP WOULD BE IN THE 22Z-01Z PERIOD. HOWEVER...WEAK CYCLONE IN SOUTHEAST WELD COUNTY COULD LEAD TO A SLIGHTLY MORE STABLE ENVIRONMENT AND LESS STORM COVERAGE...WILL MONITOR. AFTER 01Z...AIRMASS WILL GRADUALLY STABILIZE WITH BETTER CHANCE OF A SHOWER VS. THUNDERSTORM IF WE SEE ANYTHING. LIGHT/VARIABLE WINDS AFTER CONVECTION DECREASES THIS EVENING WILL REMAIN IN THE FORECAST THROUGH MONDAY. && .HYDROLOGY...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN IN 30 MINUTES. STORM MOTIONS OF 15-20 MPH SHOULD PREVENT MOST AREAS FROM SEEING HEAVIER RAINFALL. HOWEVER...BURN SCARS NEED TO BE ON ALERT WITH LOCALIZED FLOODING POSSIBLE ESPECIALLY IF STORM TRAINING OCCURS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....RTG AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 29, 11:05 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT SUN JUL 29 2012 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE MORE NUMEROUS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOISTURE HAS INCREASED IN THE ATMOSPHERE WHICH WILL ALLOW STORMS TO BE MORE NUMEROUS AND STRONGER. THE STORMS WILL FIRST DEVELOP IN THE MOUNTAINS BY THE NOON HOUR AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE COURSE OF THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS UP TO 45 MPH. GIVEN THE HIGH MOISTURE VALUES IN THE ATMOSPHERE...RAINFALL RATES AROUND ONE INCH IN 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. STORMS THAT TRAVEL OVER THE BURN SCARS MAY RESULT IN LOCALIZED FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHEAST AND NORTH CENTRAL COLORADO THROUGH WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER THE MOUNTAINS AND FOOTHILLS...WITH SCATTERED THUNDERSTORMS ON THE PLAINS. WE WILL HAVE TO WATCH FOR LOCALLY HEAVY RAIN AND FLOODING IMPACTS OVER OUR BURN AREAS. AN UPPER TROUGH PASSING ACROSS THE NORTHERN ROCKIES WILL RESULT IN SLIGHTLY DRIER CONDITIONS ON THE PLAINS THURSDAY. FRIDAY AND SATURDAY WILL BRING BACK THE MOIST AND UNSTABLE AIRMASS WITH A GOOD CHANCE OF THUNDERSTORMS ESPECIALLY OVER THE MOUNTAINS AND FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF HEAVY RAINFALL AND/OR FLOODING WOULD BE APPRECIATED. BARJENBRUCH/RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:38 PM MDT | Areal Flood Advisory | BOU | Larimer | 112 min |
| Jul 29, 4:53 PM MDT | Areal Flood Advisory | BOU | Douglas | 67 min |
| Jul 29, 5:19 PM MDT | Areal Flood Advisory | BOU | Logan, Weld | 86 min |
| Jul 29, 5:21 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 39 min |
| Jul 29, 5:57 PM MDT | Areal Flood Advisory | BOU | Logan | 93 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.